New York, 2004Flood in New York, May 13, 2004
May 13, 2004 · NWS ALY · 1 event in 1 county or zone
On May 13th, a cold front propagated through New York State, touching off a line of strong to severe thunderstorms that brought significant damage to a portion of the area. Numerous roadside culverts were washed out, and roads were closed due to the heavy amounts of rain that fell in very short periods of time in Greene, Warren, and Ulster Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 13th, a cold front propagated through New York State, touching off a line of strong to severe thunderstorms that brought significant damage to a portion of the area. Numerous roadside culverts were washed out, and roads were closed due to the heavy amounts of rain that fell in very short periods of time in Greene, Warren, and Ulster Counties. In addition, there were several reports of downed trees and power lines in Dutchess and Columbia Counties, large hail - 3/4" to 7/8" in diameter - in Warren and Herkimer Counties, and an incident of lightning striking a house in Saratoga County. Pine Hill, in Ulster County, reported the highest amount of loss, suffering approximately $500,000 in damage to structures and roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 9:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 13, 9:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT THU MAY 13 2004
.DISCUSSION...FORECAST GRIDS IN GOOD SHAPE...BUT WILL UPDATE WORDED
FORECASTS TO MAKE THEM CURRENT.
MAGLARAS
..........................PREVIOUS DISCUSSION..................
.DISC...VERY ACTIVE WEATHER EARLY THIS PM ACROSS THE ALY ERN NY
FORECAST AREA
A WARM AND HUMID AIR MASS TO REMAIN OVER FORECAST AREA INTO
SATURDAY. THE SHORT TERM CRITICAL PROBLEM IS A BACK/SIDE DOOR COLD
FRONT MOVING SLOWLY SOUTHWESTWARD ACROSS ERN NY FROM THE NY-WRN NEW
ENGLAND BORDER AND NRN NY. THIS BOUNDARY IS THE FOCUS FOR SLOW
MOVING THUNDERSTORMS WITH LOCALIZED FLASH FLOODING AS THE MAIN
THREAT. THE TSTMS ARE FORMING ON THE EASTERLY UPSLOPE SIDE OF THE
ADIRONDACKS AND CATSKILLS AS OF 18Z. THE STEERING FLOW ALOFT IS
VERY WEAK (<20 KNOTS). A FFAALY WAS ISSUED FOR A MAJORITY OF THE
FORECAST AREA. ALSO SOME ISOLATED PULSE SEVERE THUNDERSTORMS WITH
LARGE HAIL HAVE ERUPTED BETWEEN 18Z AD 20Z TOO. MANY FFWS ISSUED.
A FEW SVRS TOO.
LARGE-SCALE OVERVIEW...A MUCH MORE AMPLIFIED PATTERN ACROSS THE
CONUS COMPARED TO LAST WEEK AT THIS TIME. 12Z 500 HPA UPPER AIR
ANALYSIS SHOWS A BROAD TROUGH OVER THE WRN HALF OF THE US WITH A
CLOSED LOW OVER CENTRAL CANADA. A BERMUDA HIGH REMAINS ANCHORED
OVER THE ERN HALF OF THE LOWER 48. A STRONG 500 HPA TROUGH REMAINS
OVER THE CANADIAN MARITIMES JUST NORTH OF MAINE. THE 250 HPA UPPER
LEVEL JET STREAM REMAINS WELL NORTH OF NY AND NEW ENGLAND ACROSS ERN
CANADA AND HUDSON BAY...WITH THE NORTHEAST RIGHT UNDER THIS UPPER
LEVEL RIDGE. THE 250 HPA NORTHWESTERLY FLOW IS A MERE 10 TO 20 KNOTS
ACROSS NY AND WRN NEW ENGLAND.
.SYNOPSIS...
THE BACKDOOR COLD FRONT WILL STALL AND BECOME STATIONARY OVER
CENTRAL NY AND PA OVERNIGHT. THIS BOUNDARY WILL WEAKEN AND LIFT
BACK NORTH TOMORROW...WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THE BERMUDA HIGH WILL REMAIN IN CONTROL INTO SAT PM
WHEN A COLD FRONT MOVING THROUGH THE ERN GREAT LAKES AND MIDWEST
WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE ALY FCST AREA ON
SAT.
.SHORT TERM (THU NIGHT TO SAT NIGHT)...
TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO WIND DOWN AFTER
DARK. THE BACK DOOR COLD FRONT HAS GENERATED NUMEROUS TERRAIN
INDUCED THUNDERSTORMS ACROSS THE COUNTY WARNING. DEWPOINTS ACROSS
ERN NY AT 19Z ARE IN THE 60S TO EVEN LOWER 70S ACROSS THE PORTIONS
OF THE MID HUDSON VALLEY. HAVE KEPT PATCHY FOG IN THE FORECAST
ACROSS THE CWA ONCE CONVECTION DIES DOWN.
FRI...ONCE AGAIN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH
THE STATIONARY FRONT AS THE FOCUS...WHICH WILL LIFT BACK NORTH AS A
WARM FRONT. THERE IS ALSO A 500 HPA SHORT WAVE MOVING THROUGH WRN
NY AND THE ST LAWRENCE RIVER VALLEY IN THE MESOETA/GFS 12Z RUNS.
THE BEST 850 HPA MOISTURE ADVECTION AND 850 HPA THETA-E RIDGING
(325K TO 335K) IS PROGGED TO BE TO THE WEST OF ALBANY AND THE MOHAWK
VALLEY IN THE LATE AM AND EARLY PM. SBCAPES FROM THE MESOETA CLIMB
INTO THE 1000-1500 J/KG RANGE WEST OF INTERSTATE 87 PRIOR TO 21Z AND
EXPAND TO THE 1000-2000 J/KG RANGE FROM ALY NORTHWARD BTWN 21Z AND
00Z. NONETHELESS...HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA FROM NOONTIME FORWARD. IT COULD BE A REPEAT
PERFORMANCE COMPARED TO THIS PM WITH SOME FLASH FLOODING
FRI NIGHT...SHOWERS AND THUNDERSTORMS BEGIN TO DIMINISH AGAIN AROUND
MIDNIGHT WITH A MUGGY AND WARM MID-SUMMER LIKE EVENING.
SAT INTO SATURDAY EVENING...COLD FRONT BEGINS TO MOVE THROUGH THE
CWA IN THE LATE MORNING AND EARLY PM. DEPENDING ON HEATING AND THE
AMOUNT OF INSTABILITY...IT COULD BE ANOTHER SEVERE WEATHER DAY. 12Z
GFS A BIT MORE PROGRESSIVE IN BRINGING THE FRONT THROUGH SHORTLY
AFTER 00Z. ETA A BIT SLOWER. HAVE LEANED TOWARD THE FASTER SOLUTION
AND ENDED THE SHOWERS AND THUNDERSTORMS BY MIDNIGHT.
.LONG TERM/EXTENDED FCST (SUN TO THU)...
06Z AND 12Z GFS PROGRESSIVE IN BRINGING COLD FRONT THRU NY AND WRN
NEW ENGLAND BY ABOUT 06Z SUN WITH MARGINAL COLD AIR ADVECTION AS 850
HPA TEMPS FALL TO THE +5C TO +8C RANGE FOR SUN. GLOBAL GEM HANGS THE
FRONT UP TO THE SOUTH. PRESENT THINKING IS THAT THIS IS OVERDONE.
HIGH PRESSURE BUILDS IN FROM THE ERN GREAT LAKES AND SRN ONTARIO FOR
SUN TO MON TIME FRAME. 500 HPA FLOW BECOMES ZONAL ON MONDAY AND 850
HPA TEMPS ARE ABOUT 8C TO 10C ACROSS ERN NY AND WRN NEW ENGLAND BY
ABOUT 18Z. WARM FRONT TO SLIP THROUGH MON NIGHT INTO TUE. HAVE KEPT
MON NIGHT DRY FOR NOW. NEXT COLD FRONT ARRIVES TUE. TIMING WILL BE
TRICKY...BUT RIGHT NOW IT LOOKS LIKE ITS ARRIVAL WILL BE IN THE MID
TO LATE PM BASED ON TRENDS FROM THE GFS. HAVE PUT A CHANCE OF
THUNDERSTORMS IN FOR ENTIRE AREA AFTER 18Z. STRONG SOUTHWESTERLY
FLOW OF 30 TO 40 KNOTS AND 850 HPA TEMPS SOAR TO +12C TO +15C COULD
CAUSE TEMPS TO RISE SIGNIFICANTLY IF CLOUDS ARRIVE LATE. KEPT THE
SHOWERS AND THUNDERSTORMS IN TUE NIGHT INTO WED MORNING.
KEPT WED DRY FOR NOW...WITH WEAK BUBBLE OF HIGH PRESSURE...HOWEVER
COLD FRONT WILL TRY TO RETURN AS WARM FRONT FROM PA/UPPER MID
ATLANTIC STATE VICINITY IN THE LATE WED INTO THU TIME FRAME. HAVE
INTRODUCED A CHANCE OF SHOWERS TO MAJORITY OF FCST AREA ON THU.
WENT ABOVE MEXMOS TEMPS FOR THE MAJORITY OF THE PERIOD. WITH ZONAL
FLOW AND BERMUDA HIGH FACTORING IN THE MON TO THU TIME FRAME ONCE
AGAIN.
.AVIATION...MAINLY VFR CONDITIONS BUT LOCALLY MVFR/IFR DUE TO
CONVECTION IN THE AREA WITH THE PEAK ACTIVITY BETWEEN NOON AND 10 PM
LOCAL TIME. WIDESPREAD IFR BETWEEN 2 AM AND 7 AM DUE TO LOCALIZED
FOG. CONDITIONS SHOD IMPROVE TO MOSTLY VFR MID MORNING FRIDAY...BUT
WILL AGAIN DETERIORATE TO WIDESPREAD MVFR AS CLOUDS INCREASE AHEAD
OF THE COLD FRONT FRIDAY AFTERNOON...WITH LOCAL IFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS.
.HYDROLOGY...
FLOOD WATCH IN PLACE FOR FLASH FLOODING. SOME LOCATIONS WILL RECEIVE
2 TO 6 INCHES OF RAINFALL DUE TO THE TRAINING AND BACKBUILDING OF
THE THUNDERSTORMS. FFWS ALREADY ISSUED FOR MANY COUNTIES.
PRECIPITABLE WATER VALUES ACROSS THE FCST AREA WILL CONTINUE TO
CLIMB INTO THE 1.5 TO 2.0.
ZONES AND OTHER PRODUCTS RUNNING A LITTLE BEHIND DUE TO ACTIVE
WEATHER.
.ALY...FFFALY UNTIL 10 PM FOR ALL COUNTIES EXCEPT...
NYC032-033-038-039-040-082
TAW/GGG/RCK
Hazardous weather outlook, May 13, 9:40 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1040 PM EDT THU MAY 13 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-141100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO ACTIVATION IS REQUIRED AT THIS TIME.
In the hours before
Special weather statement, May 13, 5:33 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU MAY 13 2004
NYZ041-050-053-083-084-132315-
...STRONG THUNDERSTORMS IN RENSSELAER...SARATOGA...WARREN AND
WASHINGTON COUNTIES...
AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING
WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WEST GLENS FALLS TO 7 MILES NORTH OF MECHANICVILLE TO
CLIFTON PARK...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GLENS FALLS TO 7 MILES NORTH OF MECHANICVILLE TO CLIFTON PARK...AND
MOVING EAST AT 20 MPH.
THUNDERSTORMS WILL BE NEAR...
GLENS FALLS BY 640 PM EDT
FORT EDWARD AND HUDSON FALLS BY 645 PM EDT
GREENWICH BY 650 PM EDT
CAMBRIDGE BY 700 PM EDT
SALEM BY 715 PM EDT
Local storm report, May 13, 6:16 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
716 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD 4 WNW SHANDAKEN 42.14N 74.47W
05/13/2004 ULSTER NY LAW ENFORCEMENT
ON BIRCH CREEK...WATER TOPPING ACADEMY STREET
BRIDGE...MAIN STREET CLOSED...BIRCH CREEK ROAD WASHED OUT
BETWEEN ACADEMY AND UPPER BIRCH ROADS.
0615 PM FLASH FLOOD ALLABEN 42.12N 74.37W
05/13/2004 ULSTER NY OTHER FEDERAL
RIVER GAUGE REPORTED 7.12 FOOT STAGE ON ESOPUS CREEK.
FLOOD STAGE IS 7.00 FEET.
&&
OKEEFELocal storm report, May 13, 6:20 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 NW ACCORD SPEEDWAY 41.86N 74.28W
05/13/2004 0.88 INCH ULSTER NY TRAINED SPOTTER
&&
OKEEFELocal storm report, May 13, 7:33 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 NW ACCORD SPEEDWAY 41.86N 74.28W
05/13/2004 0.88 INCH ULSTER NY TRAINED SPOTTER
0615 PM FLASH FLOOD ALLABEN 42.12N 74.37W
05/13/2004 ULSTER NY OTHER FEDERAL
RIVER GAUGE REPORTED 7.12 FOOT STAGE ON ESOPUS CREEK.
FLOOD STAGE IS 7.00 FEET.
0520 PM FLASH FLOOD 4 WNW SHANDAKEN 42.12N 74.40W
05/13/2004 ULSTER NY LAW ENFORCEMENT
ON BIRCH CREEK IN PINE CREEK...WATER TOPPING ACADEMY
STREET BRIDGE...MAIN STREET CLOSED...BIRCH CREEK ROAD
WASHED OUT BETWEEN ACADEMY AND UPPER BIRCH ROADS.
0443 PM HAIL COLUMBIA CENTER 42.93N 75.04W
05/13/2004 0.75 INCH HERKIMER NY AMATEUR RADIO
TREE DOWN
0437 PM HAIL 3 S MOHAWK 42.97N 75.01W
05/13/2004 0.75 INCH HERKIMER NY AMATEUR RADIO
0435 PM HAIL GLENS FALLS 43.31N 73.65W
05/13/2004 0.88 INCH WARREN NY BROADCAST MEDIA
0402 PM TSTM WND DMG ANCRAM 42.05N 73.64W
05/13/2004 COLUMBIA NY TRAINED SPOTTER
TREES DOWN
0401 PM TSTM WND DMG PINE PLAINS 41.98N 73.66W
05/13/2004 DUTCHESS NY FIRE DEPT/RESCUE
TREES DOWN
0245 PM HEAVY RAIN 1 N SHANDAKEN 42.14N 74.40W
05/13/2004 3.00 INCH ULSTER NY EMERGENCY MNGR
3.0 INCHES REPORTED IN 20 MINUTES.
0220 PM HAIL 4 N BOLTON 43.59N 73.66W
05/13/2004 0.88 INCH WARREN NY TRAINED SPOTTER
&&
OKEEFEFlood, Western Ulster
- When
- May 13, 10:10 PM EST to 10:33 PM EST
- Where
- Western Ulster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
The Esopus Creek exceeded its flood stage of 7.0'; cresting at 7.12' at 10:15 EST at the gage in Allaben.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401317.